Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 92, NWS Springfield, MO

September 3, 2005Barton County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 3, 2005, 3:30 PM CDT for Barton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2005, 3:30 PM CDT (20:30 UTC)
Expired
Sep 3, 2005, 9:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barton County, MO

The radar

The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 032033
FFWSGF
MOC011-040230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT SAT SEP 3 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN BARTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 930 PM CDT.

* AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER EASTERN BARTON COUNTY  
  NEAR KENOMA. DOPPLER RADAR ESTIMATES INDICATE THAT NEARLY 3 INCHES 
  OF RAIN FELL BETWEEN 230 PM AND 330 PM JUST TO THE NORTHEAST OF    
  KENOMA. HEAVY RAIN IS STILL FALLING IN THE AREA AND AN ADDITIONAL  
  INCH OR MORE OF RAIN IS POSSIBLE THIS AFTERNOON.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING    
  INCLUDE...GOLDEN CITY...KENOMA AND RURAL BARTON COUNTY ALONG THE   
  PETTIS CREEK AND TRIBUTARIES TO THE PETTIS CREEK.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD

LAT...LON 3750 9408 3752 9422 3740 9424 3738 9409

$$

IZZI
2 follow-up statements
000 
WGUS73 KSGF 032224
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 PM CDT SAT SEP 3 2005

MOC011-040230-
BARTON MO-
524 PM CDT SAT SEP 3 2005

...FLASH FLOOD WARNING CONTINUES FOR BARTON COUNTY UNTIL 930 PM
CDT...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
WARNED AREA. DOPPLER RADAR ESTIMATES INDICATE THAT THESE STORMS ARE 
PRODUCING RAINFALL RATES OF 1 AND A HALF TO NEARLY 3 INCHES OF RAIN 
PER HOUR. RAINFALL TOTALS NORTHEAST OF KENOMA...WEST OF 
IANTHA...SOUTHWEST OF MINDEMINES...AND EAST OF MILFORD ARE IN THE 3 
TO 5 INCH RANGE. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GOLDEN 
CITY...LAMAR...MINDENMINES...IANTHA...KENOMA...LAMAR HEIGHTS AND 
OAKTON.


LAT...LON 3738 9409 3763 9409 3746 9422 3754 9435
      3754 9451 3750 9461 3738 9462 3738 9453
      3745 9454 3747 9448 3745 9439 3737 9438
      3735 9426 3744 9433 3748 9430 3741 9424

$$

IZZI
000 
WGUS73 KSGF 040142
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 PM CDT SAT SEP 3 2005

MOC011-040200-
BARTON MO-
840 PM CDT SAT SEP 3 2005

...FLASH FLOOD WARNING FOR BARTON COUNTY HAS BEEN CANCELLED...

SEVERAL CALLS TO LOCAL LAW ENFORCEMENT INDICATE THAT NO FLOODING IS 
OCCURRING OR HAS BEEN REPORTED IN THE COUNTY. THE WARNING HAS BEEN 
CANCELLED. 

LAT...LON 3738 9409 3763 9409 3746 9422 3754 9435
      3754 9451 3750 9461 3738 9462 3738 9453
      3745 9454 3747 9448 3745 9439 3737 9438
      3735 9426 3744 9433 3748 9430 3741 9424

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:50 PM CDT, 40 minutes earlier.

Area forecast discussion, Sep 3, 2:50 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT SAT SEP 3 2005

.DISCUSSION...

ALREADY SEEING STRONG STORMS DEVELOPING OVER OUR SOUTHWEST ZONES IN
AREA OF WEAK LOW LEVEL CONVERGENCE AND SUBTLE SHORTWAVE MOVING
THROUGH NORTHWEST FLOW JUST EAST OF BUILDING RIDGE OVER NORTHERN OK.
MODIFICATION TO 12Z KSGF SOUNDING WITH CURRENT TEMPERATURE/DEWPOINT
GIVES CAPE AROUND 2500 J/KG AND LI AROUND -9...SO STORMS HAVE PLENTY
OF ENVIRONMENTAL INSTABILITY. WEAK FLOW ALOFT HAS LED TO SLOW
MOVEMENT OF STORMS AND INCREASED FLOODING POTENTIAL. HAVE INCLUDED
FLOOD AND MARGINAL SEVERE WIND/HAIL THREATS IN LATEST HWO.

INITIATING SHORTWAVE SHOULD EXIT THE REGION LATE THIS AFTERNOON AS
DAYTIME HEATING DROPS OFF...SO HAVE CARRIED EARLY EVENING
STORMS...OTHERWISE WILL KEEP A DRY FORECAST GOING THROUGH TONIGHT.

UPPER RIDGE WILL BUILD EASTWARD ACROSS THE UPPER MIDWEST ON SUNDAY
FURTHER LIMITING OUR CHANCES FOR PRECIP. NAM FORECAST SOUNDINGS SHOW
MID LEVEL MOISTURE DECREASING EVEN THOUGH WE SHOULD BECOME QUITE
UNSTABLE ONCE AGAIN SUNDAY AFTERNOON. NAM 500 MB HEIGHT PROGS OFF
THE 12Z NAM RUN SHOWED A WEAK WAVE OVERTOPPING UPPER RIDGE
AXIS...BUT 18Z RUN HAS WASHED OUT THIS FEATURE. CANNOT COMPLETELY
RULE OUT A THUNDERSTORM OR TWO DURING THE AFTERNOON...BUT THINK MOST
AREAS WILL REMAIN DRY...SO WILL LEAVE FORECAST DRY FOR TOMORROW.

UPPER RIDGE WILL FLATTEN OUT BY MIDWEEK AS UPPER TROUGH CURRENTLY
OFF THE PACIFIC COAST WORKS ITS WAY EASTWARD INTO THE NORTH CENTRAL
U.S.. LATEST NAM AND GFS KEEP MIDWEEK COLD FRONT FURTHER NORTH IN
NORTHERN MO/SOUTHERN IOWA THROUGH THURSDAY BEFORE GFS AND ECMWF PUSH
IT BACK TO THE NORTH ON FRIDAY. HAVE REMOVED SLIGHT CHANCE POPS FROM
GRIDS FOR WED/THURS. WITH PRESSURE GRADIENT STILL TIGHTENING UP ON
FRIDAY...INCLUDED SOME WIND GUSTS AROUND 20 MPH. OTHERWISE STILL
LOOKS WARM AND DRY THROUGH EXTENDED PORTION OF THE FORECAST.

TERRY
&&

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS WILL GENERALLY BE THE RULE OVER
THE NEXT 24 HOURS. SOME VICINITY THUNDER WILL BE NEEDED FOR TAF
SITES THROUGH THE AFTERNOON WITH POTENTIAL UPDATES TO TEMPO THUNDER
DEPENDING ON RADAR TRENDS. AFTER AROUND 02Z...WILL CARRY PROMINENT
VFR CEILINGS AND VISIBILITIES.

IZZI/TERRY

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 3, 1:00 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT SEP 3 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS...THE MOST INTENSE STORMS COULD
  PRODUCE:
    FREQUENT CLOUD TO GROUND LIGHTNING...
    HEAVY RAIN...
    HAIL TO THE SIZE OF PENNIES...
    AND DAMAGING WIND GUSTS UP TO 60 MPH.

  AREAS AFFECTED AND TIMING:

    MAINLY SOUTHWEST OF AN OSCEOLA TO WEST PLAINS LINE UNTIL 8 PM.

  DISCUSSION:

  ISOLATED THUNDERSTORMS WILL DEVELOP OVER SOUTHERN AND
  WESTERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND
  LINGER INTO THE EARLY EVENING. SUFFICIENT INSTABILITY WILL BE
  PRESENT FOR AN ISOLATED STRONG TO SEVERE THUNDERSTORM OR
  TWO...WITH VERY ISOLATED DAMAGING WIND GUSTS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY/IZZI

In the hours before

Local storm report, Sep 3, 12:57 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT SAT SEP 03 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             WENTWORTH               36.98N 94.08W
09/03/2005  1.00 INCH        NEWTON             MO   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL REPORTED BY FIRE DEPARTMENT.
Special weather statement, Sep 3, 1:11 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 PM CDT SAT SEP 3 2005

MOZ102-031840-
BARRY-
111 PM CDT SAT SEP 3 2005

...SIGNIFICANT WEATHER ADVISORY FOR BARRY COUNTY UNTIL 145 PM CDT...

AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
STRONG THUNDERSTORM JUST NORTHEAST OF CASSVILLE...OR 14 MILES SOUTH
OF MONETT. THIS STORM WAS NEARLY STATIONARY. IF YOU ARE NEAR THIS
STORM SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

OTHER ISOLATED STRONG THUNDERSTORMS WILL DEVELOP FROM CASSVILLE TO
MONETT ACROSS BARRY COUNTY.

IZZI
Local storm report, Sep 3, 2:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT SAT SEP 03 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      1 SW WENTWORTH          36.97N 94.09W
09/03/2005                   NEWTON             MO   LAW ENFORCEMENT

            SHERIFF DEPUTY REPORTS FLOODING ON HIGHWAY J AND JJ WITH
            ROADS NOW IMPASSABLE.
Special weather statement, Sep 3, 2:59 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT SAT SEP 3 2005

MOZ077-032045-
BARTON-
259 PM CDT SAT SEP 3 2005

...SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY UNTIL 345 PM CDT...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM THAT WAS QUICKLY DEVELOPING 5 MILES NORTHWEST OF
GOLDEN CITY. THIS STORM WAS DRIFTING WEST AT ABOUT 5 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. IF YOU ARE IN THE PATH OF THIS STORMS...SEEK SHELTER INDOORS
AND STAY AWAY FROM WINDOWS.

ADDITIONAL STRONG THUNDERSTORMS MAY DEVELOP OVER BARTON COUNTY
THROUGH 345 PM.

IZZI
Special weather statement, Sep 3, 3:22 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT SAT SEP 3 2005

MOZ090-032124-
GREENE-
322 PM CDT SAT SEP 3 2005

...SIGNIFICANT WEATHER ADVISORY FOR GREENE COUNTY UNTIL 415 PM CDT...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES WEST OF THE SPRINGFIELD BRANSON REGIONAL
AIRPORT. THIS STORM WAS DRIFTING SLOWLY EASTWARD. ADDITIONAL STRONG
THUNDERSTORMS WILL DEVELOP OVER GREENE COUNTY THROUGH 430 PM. SMALL
HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:22 PM CDTSevere Thunderstorm WarningSGFBarry38 min
Sep 2, 7:57 PM CDTSevere Thunderstorm WarningSGFBarry, Stone33 min
Sep 3, 1:25 PM CDTFlash Flood WarningSGFLawrence, Newton6 hr
Sep 3, 1:50 PM CDTFlash Flood WarningSGFBarry6 hr
Sep 3, 3:05 PM CDTSevere Thunderstorm WarningSGFBarton55 min
Sep 3, 3:26 PM CDTSevere Thunderstorm WarningSGFGreene31 min
Sep 3, 5:19 PM CDTFlash Flood WarningSGFPolk6 hr
Sep 3, 5:27 PM CDTSevere Thunderstorm WarningSGFPolk51 min
Sep 3, 6:12 PM CDTFlash Flood WarningSGFVernon6 hr

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.